Hypertensive Retinopathy Associated With Use of the Ephedra-Free Weight-Loss Herbal Supplement Hydroxycut

Scott L. Willis, MD; Fouad J. Moawad, MD; Joshua D. Hartzel; Melissa Iglesias, DO; William L. Jackson, MD

Disclosures

September 28, 2006

Introduction

The use of performance-enhancing and weight-loss supplements is prevalent in the United States. Over the past decade, there has been growing concern with regard to the safety and efficacy of these products. Ephedra-based products have been associated with several adverse reactions, including serious cardiovascular and neurologic injuries.[1,2,3] Because the US Food and Drug Administration has banned the sale of ephedra-based products, many companies are now marketing ephedra-free products. Although these products are marketed as being safer, recent reports suggest that they may have potential, serious side effects that are similar to that of ephedra-based products.[4,5,6] We report the case of a patient who developed malignant hypertension and hypertensive retinopathy associated with the use of Hydroxycut (MuscleTech, Mississauga, Ontario, Canada), a caffeine-based ephedra-free herbal supplement.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....